Case Report: Isoniazid-Associated Delirium in an Elderly Female with Spinal Tuberculosis

Upinder Kaur Department of Pharmacology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India;

Search for other papers by Upinder Kaur in
Current site
Google Scholar
PubMed
Close
,
Rohit Singh Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India

Search for other papers by Rohit Singh in
Current site
Google Scholar
PubMed
Close
,
Amit Singh Department of Pharmacology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India;

Search for other papers by Amit Singh in
Current site
Google Scholar
PubMed
Close
, and
Sankha Shubhra Chakrabarti Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India

Search for other papers by Sankha Shubhra Chakrabarti in
Current site
Google Scholar
PubMed
Close
Restricted access

ABSTRACT.

Isoniazid is an important component of first-line antitubercular therapy. The drug at its therapeutic dose is known to cause hepatitis and peripheral neuropathy. The association of isoniazid with pure delirium is rare. Here, we present an interesting case of new-onset delirium associated with isoniazid in an elderly female with spinal tuberculosis. Remarkable improvement was noticed in the patient following drug discontinuation and pyridoxine augmentation.

Author Notes

Address correspondence to Sankha Shubhra Chakrabarti, Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India, PIN-221005. E-mail: sankha.geriatrics@gmail.com

Disclaimer: No human/animal experimentation was performed. Only standard medical/surgical care was provided, and written informed consent taken from the patient’s legal guardian to publish.

Authors’ addresses: Upinder Kaur and Amit Singh, Department of Pharmacology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India, E-mails: drupinder.bhu@gmail.com and amit829@rediffmail.com. Rohit Singh and Sankha Shubhra Chakrabarti, Department of Geriatric Medicine, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India, E-mails: drrohitbhu@gmail.com and sankha.geriatrics@gmail.com.

  • 1.

    Witkowski AE , Manabat CG , Bourgeois JA , 2007. Isoniazid-associated psychosis. Gen Hosp Psychiatry 29: 8586.

  • 2.

    Arya S , Sukhija G , Singh H , 2015. Acute psychosis after recent isoniazid initiation. J Clin Diagn Res 9: VD01VD02.

  • 3.

    Central Tuberculosis Division G of I. Chapter 4-Treatment of TB Part 2.pdf. Technical and Operational Guidelines for TB Control in India. Available at: https://tbcindia.gov.in/showfile.php?lid=3220. Accessed January 16, 2022.

    • PubMed
    • Export Citation
  • 4.

    Kaur U , Chakrabarti SS , Gambhir IS , 2016. Isoniazid induced metabolic acidosis and renal dysfunction in an elderly patient with chronic renal disease. Curr Drug Saf 11: 181–183.

    • PubMed
    • Search Google Scholar
    • Export Citation
  • 5.

    Cheung WC , Lo CY , Lo WK , Ip M , Cheng IKP , 1993. Isoniazid induced encephalopathy in dialysis patients. Tuber Lung Dis 74: 136139.

  • 6.

    Demartini B , Camisasca M , Zuin M , Gambini O , 2013. A case of isoniazid-induced delirium. J Neuropsychiatry Clin Neurosci 25: E68E69.

  • 7.

    Perry TL , Hansen S , 1973. Sustained drug-induced elevation of brain GABA in the rat. J Neurochem 21: 11671175.

  • 8.

    Dixit R , George J , Sharma AK , 2012. Thrombocytopenia due to rifampicin. Lung India 29: 9092.

Past two years Past Year Past 30 Days
Abstract Views 8615 196 12
Full Text Views 231 123 0
PDF Downloads 134 14 2
 
 
 
 
Affiliate Membership Banner
 
 
Research for Health Information Banner
 
 
CLOCKSS
 
 
 
Society Publishers Coalition Banner
Save